Alert archive / Kentucky / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at May 11, 2017, 5:01 AM EDT for 4 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 5:01 AM EDT (09:01 UTC)
- Expired
- May 11, 2017, 5:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
Counties Estill County, KY, Lee County, KY, Magoffin County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted.
083
WWUS83 KJKL 110901
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT THU MAY 11 2017
KYZ058-059-106-108-109-111-112-110930-
Lee-Breathitt-Estill-Magoffin-Morgan-Powell-Wolfe-
501 AM EDT THU MAY 11 2017
...A LINE OF STRONG WINDS ASSOCIATED WITH AN AREA OF THUNDERSTORMS
WILL WILL AFFECT SOUTHEASTERN POWELL...SOUTHWESTERN MORGAN...CENTRAL
ESTILL...NORTHWESTERN BREATHITT...MAGOFFIN...LEE AND WOLFE
COUNTIES...
At 458 AM EDT, radar indicated a line of strong winds located along
a line extending from Williams to Texola. Movement was east at 45
mph.
Winds in excess of 30 mph are possible along this line and within
any showers or thunderstorms.
Locations impacted include...
Irvine, Salyersville, Beattyville, Campton, Mason, Simpson, Lewis,
Fincastle, Ravenna, Pilot, Florress, Falcon, Pine Ridge, Panama,
Alumbaugh, Evelyn, Cottle, Perlie, High Falls and Lane.
LAT...LON 3779 8295 3778 8295 3771 8294 3751 8359
3751 8362 3754 8364 3751 8369 3752 8373
3751 8375 3765 8412 3767 8409 3769 8409
3790 8316
TIME...MOT...LOC 0858Z 288DEG 41KT 3784 8320 3766 8385
$$
JMWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 11, 4:42 AM EDT, 19 minutes earlier.
Area forecast discussion, May 11, 4:42 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 442 AM EDT Thu May 11 2017 .SHORT TERM...(Today through Friday) Issued at 441 AM EDT THU MAY 11 2017 Thunderstorms were ongoing near/north of I-64 at forecast issuance. Movement was largely to the east, with only a slight southward creep, and they were on an overall slow decline. However, there were also scattered showers over central and western KY, moving eastward. Our resultant forecast has a high POP in our far north and much lower values further south early this morning. This activity should largely die out during the morning, leaving a lull today. This should allow for destabilization to occur before a cold front pushes south through the area this afternoon, allowing for a potential of additional development. Although shear does not look exceptional, when combined with a fair amount of instability (CAPE topping 2000 J/Kg), large hail or damaging winds could be a threat this afternoon and evening. Models are also generating some heavy rainfall with late day and evening convection, but are not agreeing on location. Can't rule out a flash flood threat, but would like to have more confidence in an axis of heavy precip before using a watch. Most of the activity is expected to die out during the night. The cold front should move southeast into VA and TN late tonight or Friday morning (there is some model discrepancy). However, it will still be close enough on Friday so that as the supporting upper level trough moves through and triggers a wave on the front, additional precip can be expected, especially in our southeast counties. With the front through, the main concern for Friday would be heavy rainfall. .LONG TERM...(Friday night through Wednesday) Issued at 441 AM EDT THU MAY 11 2017 At Saturday 0Z, a merger of two upper level systems will be taking place across the Ohio and Tennessee Valleys, with a weakening upper level trough moving eastward into the region getting absorbed by the longwave troughing pattern in place. This entire system will continue to shift eastward throughout the day Saturday, with amplified ridging over the central U.S. shifting eastward, and rising heights expected across KY. The ridge axis will continue its eastward push, gradually reaching our region by Tuesday afternoon. However, it will not persist for long, quickly exiting east into the Mid Atlantic by Wednesday, with longwave troughing and lowering heights moving back into the Ohio Valley Wednesday and Thursday. At the surface, a low pressure system associated with the weakening upper level shortwave will be passing just southeast of the state. This will allow for precip chances across portions of the CWA, dissipating from west to east as the system continues to shift southeastward throughout the day Sunday. Ended up sticking with a blend of models for precip chances and their departure during this time, as models are not in good agreement with the amount of moisture that will be found across the region. The latest GFS and NAM show only light amounts in the far east early Saturday morning, quickly exiting eastward, while the ECMWF shows a much more vast extent of precip across the region not exiting until Saturday evening. The blend encompasses the wider extent of precip at 0Z Saturday, but pulls it out rather quickly, closer to the timing of the GFS and NAM, during the first part of the day Saturday. In the wake of this precip, the high pressure will move across the region, with the above mentioned upper level ridge nearing from the west. This ridge will allow for dry weather throughout the rest of the weekend and well into next week as it moves in overhead, and will also keep temperatures above seasonable normals, generally in the low to mid 80s through mid week. As the upper level ridging exits to the east to round out the end of the forecast period, it will be possible that several shortwaves begin to impact the region along with overall lowering heights and a pull of moisture off the Gulf of Mexico. That being said, models are in very poor agreement with any definite development across the CWA, so stuck with blend during this time as well, leading to only low end chance pops in a few locations Wednesday into Wednesday night. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 201 AM EDT THU MAY 11 2017 Showers and thunderstorms were ongoing from southwest OH to southern IL at TAF issuance. Current movement takes the convection across the far northern part of the JKL forecast area early this morning, potentially affecting KSYM. Elsewhere, shower and thunderstorm development is likely to hold off until late in the day and this evening. IFR may occur in localized heavy precip, but outside of this, largely VFR is expected until late tonight. Sub- VFR conditions are expected to start showing up from northwest to southeast behind a cold front toward the end of the forecast period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...KAS AVIATION...HAL
Hazardous weather outlook, May 10, 3:52 PM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 352 PM EDT Wed May 10 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 352 PM EDT Wed May 10 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday through Thursday evening. Some of these storms may be strong to severe with damaging winds and heavy rainfall being the main threats. Thunderstorms will be possible again on Friday. The multiple rounds of showers and thunderstorms over the past two days may increase the risk for flooding through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER
In the hours before
Special weather statement, May 11, 5:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT THU MAY 11 2017
KYZ058-059-106-108-109-111-112-110930-
Lee-Breathitt-Estill-Magoffin-Morgan-Powell-Wolfe-
501 AM EDT THU MAY 11 2017
...A LINE OF STRONG WINDS ASSOCIATED WITH AN AREA OF THUNDERSTORMS
WILL WILL AFFECT SOUTHEASTERN POWELL...SOUTHWESTERN MORGAN...CENTRAL
ESTILL...NORTHWESTERN BREATHITT...MAGOFFIN...LEE AND WOLFE
COUNTIES...
At 458 AM EDT, radar indicated a line of strong winds located along
a line extending from Williams to Texola. Movement was east at 45
mph.
Winds in excess of 30 mph are possible along this line and within
any showers or thunderstorms.
Locations impacted include...
Irvine, Salyersville, Beattyville, Campton, Mason, Simpson, Lewis,
Fincastle, Ravenna, Pilot, Florress, Falcon, Pine Ridge, Panama,
Alumbaugh, Evelyn, Cottle, Perlie, High Falls and Lane.
LAT...LON 3779 8295 3778 8295 3771 8294 3751 8359
3751 8362 3754 8364 3751 8369 3752 8373
3751 8375 3765 8412 3767 8409 3769 8409
3790 8316
TIME...MOT...LOC 0858Z 288DEG 41KT 3784 8320 3766 8385
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:52 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| May 11, 3:25 PM EDT | Special Weather Statement | JKL | Rowan | 35 min |
| May 11, 3:55 PM EDT | Special Weather Statement | JKL | Morgan | 35 min |
| May 11, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Morgan | 41 min |
| May 11, 4:33 PM EDT | Special Weather Statement | JKL | Martin | 42 min |
| May 11, 4:40 PM EDT | Special Weather Statement | JKL | Estill, Powell | 50 min |
| May 11, 4:56 PM EDT | Special Weather Statement | JKL | Floyd, Pike | 49 min |
| May 11, 5:02 PM EDT | Special Weather Statement | JKL | Rockcastle | 28 min |
| May 11, 5:08 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Lee, Magoffin, Powell, Wolfe | 3 hr |
| May 11, 5:17 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| May 11, 5:30 PM EDT | Special Weather Statement | JKL | Laurel, Rockcastle | 45 min |
| May 11, 5:45 PM EDT | Special Weather Statement | JKL | Pulaski | 45 min |
| May 11, 6:14 PM EDT | Special Weather Statement | JKL | Clay | 46 min |
| May 11, 6:34 PM EDT | Special Weather Statement | JKL | Laurel, Pulaski | 26 min |
| May 11, 7:00 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 60 min |
Nearby
Special Weather Statements in Kentucky, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.